Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Northern Indiana

May 23, 20196 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2019, 4:25 AM EDT for 6 counties in Indiana. It was in force for 50 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 4:25 AM EDT (08:25 UTC)
Expired
May 23, 2019, 5:15 AM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elkhart County, IN, Kosciusko County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 9 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:30 AM EDTTSTM WND DMGWakarusa, INRELAYED REPORT FROM TRAINED SPOTTER. VERY LARGE TREE DOWN IN TOWN.
May 23, 4:35 AM EDTTSTM WND DMG4 Ssw Bristol, IN2 FT DIAMETER TREE DOWNED. APPEARS HEALTHY. SEVERAL 1 FT DIAMETER LIMBS DOWNED AROUND THE AREA.
May 23, 4:37 AM EDTTSTM WND DMG2 Ene Leesburg, IN2 FT DIAMETER TREE LIMB DOWNED ON A POWERLINE, APPEARS MOSTLY HEALTHY.
May 23, 4:40 AM EDTTSTM WND DMGNorth Webster, INTREE DOWN ACROSS HIGHWAY 13 IN NORTH WEBSTER, TIME ESTIMATED BY RADAR.
May 23, 4:45 AM EDTTSTM WND DMG1 Nw Benton, INREPORT OF 4-6 INCH DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.
May 23, 4:46 AM EDTTSTM WND GST 612 N North Webster, INAUTOMATED WEATHER STATION MEASUREMENT.
May 23, 4:48 AM EDTTSTM WND DMG3 E Middlebury, INLARGE SILO OR TALL STORAGE BIN DOWNED AT HERITAGE CREAMERY. TIME ESTIMATED BY RADAR.
May 23, 4:50 AM EDTTSTM WND DMG2 W Topeka, INA FEW TREES AND POWER LINES DOWNED. TIME ESTIMATED BY RADAR.
May 23, 4:55 AM EDTTSTM WND DMG1 N Howe, INDUGOUTS DESTROYED ON N 050 E AT E 600 N.
May 23, 4:55 AM EDTTSTM WND DMG1 Nne Howe, INBARN DESTROYED ON N100 E BETWEEN E 600 N AND E 700 N.
May 23, 4:55 AM EDTTSTM WND DMG2 Wsw Howe, INNUMEROUS TREES SNAPPED OR UPROOTED JUST WEST OF HOWE ALONG W 450 N.
May 23, 4:55 AM EDTTSTM WND DMGWolflake, INLARGE TREE DOWN ABOUT A QUARTER MILE SW OF US 33 AND IN 109.
May 23, 5:00 AM EDTTSTM WND DMGHowe, INSIGNIFICANT TREE AND POWER LINE DAMAGE IN AND AROUND HOWE. POWER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:01 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS53 KIWX 230825
SVRIWX
INC039-085-087-099-113-141-230915-
/O.NEW.KIWX.SV.W.0040.190523T0825Z-190523T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
425 AM EDT Thu May 23 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Elkhart County in north central Indiana...
  Western Noble County in northeastern Indiana...
  Eastern St. Joseph County in north central Indiana...
  Northern Kosciusko County in north central Indiana...
  Lagrange County in northeastern Indiana...
  Northeastern Marshall County in north central Indiana...

* Until 515 AM EDT.

* At 424 AM EDT, severe thunderstorms were located along a line
  extending from Granger to 6 miles northwest of Wakarusa to near
  Bremen, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Ligonier,
  Syracuse, Lagrange, Granger, Dunlap, Simonton Lake, Gulivoire Park,
  Middlebury, Osceola, Albion, Wakarusa, Bristol, Milford and Rome
  City.

This includes Interstate 80 in Indiana between mile markers 79 and
123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8538 4127 8537 4126 8551 4127 8554
      4130 8554 4130 8565 4129 8565 4136 8628
      4176 8621
TIME...MOT...LOC 0824Z 263DEG 45KT 4175 8613 4158 8611 4137 8616 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
3 follow-up statements
454 
WWUS53 KIWX 230840
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
440 AM EDT Thu May 23 2019

INC099-141-230850-
/O.CAN.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
St. Joseph IN-Marshall IN-
440 AM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. JOSEPH AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
north central and northeastern Indiana.

LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
      4130 8565 4129 8565 4134 8606 4176 8606
TIME...MOT...LOC 0840Z 262DEG 45KT 4177 8587 4160 8585 4133 8590 

$$

INC039-085-087-113-230915-
/O.CON.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
440 AM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR ELKHART...WESTERN NOBLE...NORTHERN KOSCIUSKO AND LAGRANGE
COUNTIES...

At 440 AM EDT, severe thunderstorms were located along a line
extending from near Bristol to Goshen to 6 miles southwest of
Milford, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Goshen, Nappanee, Ligonier, Syracuse, Lagrange, Dunlap,
Simonton Lake, Middlebury, Albion, Wakarusa, Bristol, Milford, Rome
City, Topeka, North Webster, Millersburg, New Paris, Benton and
Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
      4130 8565 4129 8565 4134 8606 4176 8606
TIME...MOT...LOC 0840Z 262DEG 45KT 4177 8587 4160 8585 4133 8590 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
547 
WWUS53 KIWX 230853
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
453 AM EDT Thu May 23 2019

INC039-085-087-113-230915-
/O.CON.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
453 AM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR EASTERN ELKHART...WESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND
LAGRANGE COUNTIES...

At 452 AM EDT, severe thunderstorms were located along a line
extending from near White Pigeon to near Middlebury to near North
Webster, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Ligonier, Syracuse, Lagrange, Middlebury, Albion, Rome City, Topeka,
North Webster, Millersburg, Scott, Wolcottville, Shipshewana,
Cromwell, Brimfield, Honeyville, Merriam, Big Lake, Lake Wawasee,
Howe and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
      4130 8565 4129 8565 4130 8574 4176 8576
TIME...MOT...LOC 0852Z 262DEG 45KT 4179 8569 4162 8567 4128 8569 

HAIL...<.75IN
WIND...70MPH
 
$$

MARSILI
376 
WWUS53 KIWX 230907
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
507 AM EDT Thu May 23 2019

INC039-085-087-113-230916-
/O.EXP.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
507 AM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELKHART...WESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND LAGRANGE COUNTIES WILL EXPIRE AT
515 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
north central and northeastern Indiana.

LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
      4130 8565 4129 8565 4130 8574 4176 8576
TIME...MOT...LOC 0906Z 263DEG 45KT 4181 8546 4164 8544 4130 8546 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 23, 2:52 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
252 AM EDT Thu May 23 2019

.SYNOPSIS...
Issued at 1212 AM EDT Thu May 23 2019

Dry and mild conditions during the early overnight will give way
to showers and thunderstorms from west to east between 3 AM EDT
and 7 AM EDT this morning. Some storms could be strong to severe
overnight into early Thursday morning with hail, gusty winds and
locally heavy rainfall. Drier conditions then return Thursday
afternoon into Thursday night. High temperatures this afternoon
will reach into mid 70s to low 80s. Friday into the upcoming
holiday weekend will then feature near normal temperatures and
periodic chances for showers and thunderstorms.

&&

.SHORT TERM...(Today and Tonight)
Issued at 240 AM EDT Thu May 23 2019

Strong bowing segments were upstream over Illinois ahead of a
cold front where wind gust reports were close to 70 mph which
matched the forward speed of the returns in the Springfield area.
Given the radar returns and a very distinguished rear inflow
notch, fast storm movement and the likelihood of cell mergers,
have coordinated with the SPC and added severe mention to the
forecast given a good chance for a watch. There is a good chance
for severe wind gusts, especially west of Highway 31 all of the
way to the Mich line. Organized convection is still expected east
of Highway 31 where wind gusts to or above 50 mph are possible. A
large cell merger had taken place about 240 EDT southwest of IKK
bring an greater likelihood for severe storms into the Laporte
County area. Storms will move through rapidly and should clear the
area by late morning.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM EDT Thu May 23 2019

For Friday through the middle of next week, the pattern will
remain active north of the upper ridge with periodic chances for
showers and storms. Precipitable water values will be above 1.5
inches and times and bring the potential for heavy rain,
especially if cell train. Highs should be around 80 to 85 most if
not all days through next week Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1212 AM EDT Thu May 22 2019

Widespread showers and thunderstorms from north central Illinois
into eastern Missouri will shift east across northern Indiana
during the overnight hours. Upstream storms should gradually
congeal into larger convective complex as it enters northwest
Indiana after 08Z with a threat of strong/severe storms and
associated wind/hail potential. Instability gradient would appear
to favor areas generally along and south of Route 30 for greatest
severe threat overnight. Have not made much timing to previous
timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at
KFWA. Did also include a mention of stronger westerly wind gusts
to 35-40 knots in association with stronger storms at KFWA.
Strong winds aloft should allow for steady eastward progression of
possible congealed convective complex, taking bulk of stronger
storms into northwest Ohio after 10Z or 11Z. Will also continue
mention of LLWS overnight with strongest southwesterly low level
jet of 45 to 50 knots at 2000 ft. Remainder of the short term
period should be quiet, with westerly winds and gusts to around 20
knots across northern Indiana during the day Thursday as frontal
boundary sags south of the terminals. Focus for additional shower
and storm activity on Thursday should remain across southern
Indiana/Ohio.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:21 AM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Thu May 23 2019

INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730-
Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Strong to possibly severe storms with wind gusts above 50 mph will
move across the area early this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003>009-012>018-020-022>026-032-033-240730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Grant-Blackford-
321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/

...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM
CDT/ THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning.

LMZ043-046-240730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Strong storms will move across the nearshore waters early this
morning with wind gusts greater than 40 knots possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances of thunderstorms can be expected through Memorial
Day and may bring gusty winds along with hazards to small craft.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:15 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more75 min
May 23, 4:09 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Grant, Huntington, Kosciusko, Marshall and 3 more66 min
May 23, 4:48 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley57 min
May 23, 5:03 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more57 min
May 23, 5:44 AM EDTSevere Thunderstorm WarningIWXAdams, Jay46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.